Serotonin Syndrome in Cats
Anxiety disorders are common in indoor cats. Signs of anxiety include aggression, elimination outside of the litter box, excessive self-grooming, and hyperactivity. Drugs commonly used as antidepressants in humans are usually prescribed to treat feline anxiety issues.
These medications affect the level of serotonin in the body. Serotonin is a neurotransmitter, a chemical that works in the brain, and is found in the nervous system. It regulates behavior, awareness of pain, appetite, movement, body temperature, and function of the heart and lungs.
If a cat is taking more than one type of medication that causes levels of serotonin to increase in the body, a condition known as serotonin syndrome (SS) can result, and if not caught in time, can lead to death.
Symptoms and Types
As seen in humans, serotonin syndrome may cause:
- Altered mental state (confusion, depression, or hyperactivity)
- Difficulty walking
- Trembling and seizures
- Rapid breathing (tachypnea)
- Rapid heart rate (tachycardia)
- Increased body temperature (hyperthermia)
Drugs prescribed as antidepressants in humans are becoming more common for use in animals. These medications alter the body’s levels of serotonin, and thus alter mood and behaviors. Some commonly used antidepressant drugs in cats include buspirone and fluoxetine.
Serotonin syndrome can be triggered when:
- Antidepressant drugs are given in excess
- Other drugs which affect serotonin levels are also ingested (e.g., amphetamines, chlorpheniramine, fentanyl, lithium, LSD)
- Certain foods are ingested along with medications (e.g., cheese, anything containing L-tryptophan)
Signs of serotonin syndrome usually come on rapidly; anywhere from 10 minutes to up to four hours after ingestion.
Your veterinarian will conduct blood tests to figure out if your cat has an infection, as well as to determine what substances the cat might have eaten. Neurological testing (measuring reflexes and coordination) will be also performed to pinpoint a specific area of the nervous system that might be affected, like the brain or spinal cord. There is not a specific test that can be run to tell the veterinarian that serotonin syndrome is to blame. The history of drug ingestion and the signs your cat is showing should lead to the proper diagnosis.
The treatment for serotonin syndrome is based on keeping the cat stable and sedate. If caught early enough (within 30 minutes), substances like activated charcoal may be given orally to try to reduce the amount of drug the cat can absorb into its system. If your cat is stable enough and it is caught early on, your cat may be made to vomit, or stomach pumping may be done to eliminate the drug from the body.
Signs of this condition will slowly diminish over 24 hours. During this time, your cat will need to be watched closely. Drugs may be given to counteract the serotonin in the body and reduce seizures if they are severe. All medications that are known to increase serotonin levels will be stopped, and supportive care (e.g., intravenous fluids) will be given. If treated quickly, this condition is less likely to cause death.
Living and Management
Care must be taken when giving an animal medications that are known to affect serotonin levels in the body. Do not give these medications along with foods that contain L-tryptophan (e.g., dairy products, turkey, red meats, bananas, peanut butter).
Medications that will lead to increased levels of serotonin in the body should not be given to cats that are already taking an antidepressant medication. Your veterinarian should be aware of all medications being given and choose the drug combinations carefully.